Heavy Rain, Newton
- When
- August 21, 7:00 AM CST to August 22, 7:20 AM CST
- Where
- Newton County, 0.88 mi SE of Fredville
- Reported by
- Public
- Coordinates
- 36.910, -94.410
Rainfall of 3.32 inches was measured over the past 24 hours.
Storms from the previous day left an outflow boundary along the Arkansas border that helped produce strong to severe storms during the afternoon of the 21st. A final round of storms moved into southeast Kansas and western Missouri during the late evening of the 21st into the early morning of the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms from the previous day left an outflow boundary along the Arkansas border that helped produce strong to severe storms during the afternoon of the 21st. A final round of storms moved into southeast Kansas and western Missouri during the late evening of the 21st into the early morning of the 22nd. Reports of hail to the size of quarters, wind damage to trees and power lines were received from Nixa to Rolla with the first round of storms. Isolated reports of flash flooding were received with the second and third round of storms from Howell and Newton Counties, where two to three inches of rain fell in a one to two hour period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 4:35 AM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
535 AM CDT Wed Aug 21 2019
.SYNOPSIS...
Issued at 237 AM CDT Wed Aug 21 2019
As of 2 AM, most of the forecast area has seen some relief from
the warm nighttime temperatures with readings in the upper 60s to
low 70s. The exception would be the far southwestern portion of
the CWA which was still in the low 80s. Dew points were from the
mid 60s to low 70s. Convection has fired up from southeast
into central Nebraska and also over east central Kansas near
Emporia. This area had decent elevated CAPE values and the low
level jet was beginning to develop into the area. Main question
during the remainder of the overnight hours is how far southeast
the currrent convection will make it. For the remainder of the
short term, the focus will be with heat and humidity again in the
far southern CWA and with convection moving into and redeveloping
along boundaries moving towards the area from the north.
Some decent QPF totals are forecast over the next few days as the
front slowly moves through and the main long term focus will be
with thunderstorm intensity and potential for flooding.
&&
.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Wed Aug 21 2019
For today, front/outflow boundary will likely push into central MO
with convective precipitation chances increasing over our northern
counties by sunrise or shortly thereafter. Could be earlier if the
convection near Emporia begins to dive southeast. Further south in
the CWA, temperatures should warm back into the mid 90s and heat
index values around 105 to 108 along the MO/AR border. Will be
extending the current heat advisory westward along the MO/AR
border and also Newton, Christian and Douglas counties. Parts of
southern MO could see some afternoon convection developing as well
as instability increases. Much of the CWA is in a marginal risk of
severe weather and the main risks will be with large hail to the
size of golf balls, and damaging wind gusts in excess of 60 mph.
Additional convection is expected tonight as the front begins to
slowly push south through the area. Heavy rain and a continued
marginal risk of severe storms are possible with the stronger
storms.
.LONG TERM...(Thursday through Tuesday)
Issued at 237 AM CDT Wed Aug 21 2019
With the front not moving much further south of the area and upper
energy moving from west to east across the region as well as some
nighttime low level jet interaction, the risk of some strong to
marginally severe storms along with heavy rainfall will persist on
Thursday into Friday. We are getting some fairly decent QPF
amounts, especially over southeast Kansas into west central MO
over the next several days, so will probably be adding some
limited flooding mention in the morning hazardous weather outlook.
Temperatures will be cooler behind the front back down in the 80s
instead of the 90s we've been getting lately.
Convection chances will linger into the first part of the weekend,
with drier conditions expected by Sunday as an upper trough shifts
through. Will start to see temperatures creep back up into the
upper 80s by Sunday into early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 533 AM CDT Wed Aug 21 2019
Main area of convection to the north early this morning is
expected to remain north of the terminals. Outflow from this MCS
will probably spark some additional convection this afternoon and
am going with some prob30 groups at both SGF/BBG for this.
Additional convection developing along the front will affect the
terminals later this evening and overnight. Generally expecting
VFR conditions outside of any convection, with MVFR and possibly
some brief IFR within convection.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ093-095>098-
101>106.
KS...NONE.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous Weather Outlook National Weather Service Springfield MO 357 AM CDT Wed Aug 21 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 357 AM CDT Wed Aug 21 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Significant excessive heat risk. DISCUSSION... Thunderstorms will be possible over central Missouri this morning and across much of the area this afternoon and tonight as a cold front moves into the region. There will be a chance of some isolated severe storms with hail to golf ball size and damaging wind gusts in excess of 60 mph possible. In addition to the potential of severe storms, if the storms move across the same locations, then localized flooding will be possible as well. Excessive heat will be likely again today, especially across far southern Missouri where heat index values will reach the 105 to 110 mark again. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. As the front moves into and through the area, thunderstorms will become more numerous in addition to the heavy rain and flooding potential. Several inches of rain will be possible over the next several days, especially over western Missouri and extreme southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 AM CDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 3 NNW LAKE SPRING 37.82N 91.70W
08/20/2019 PHELPS MO PUBLIC
SOCIAL MEDIA REPORT OF TREE LIMBS DOWN OFF
OF HIGHWAY 72 NEAR COUNTY ROAD 5420.
&&
MBThe Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
2 heavy rain, 2 flash flood, 1 lightning, 1 flood. Local standard time, as filed.
Rainfall of 3.32 inches was measured over the past 24 hours.
Rainfall of 3.25 inches was measured over the past 24 hours.
State Route W in the Peace Valley area was flooded in three locations.
A lightning strike downed a tree on power lines near the Nature Center in Bennett Springs State Park.
Route D was closed south of Preston for several hours due to flooding.
Excessive rainfall caused flash flooding in Neosho. At least three streets near the downtown area were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850000, 850001, 849998, 850002, 850248, 849999.